Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Wichita, KS

June 6, 2019Butler County, Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 6, 2019, 8:28 AM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 8:28 AM CDT (13:28 UTC)
Expired
Jun 6, 2019, 1:22 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:41 AM CDTHEAVY RAIN 3.64Strother Field Airport, KSASOS AT STROTHER FIELD AIPORT MEASURED RAINFALL REPORT IN ONE HOUR AND 26 MINUTES.
Jun 6, 9:16 AM CDTFLASH FLOODStrother Field Airport, KSEMERGENCY MANAGMENT REPORTED FLASH FLOODING AT STROTHER FIELD AIPORT. ESTIMATES FROM PICTURES SHOW SOME CARS SITTING IN ABOUT ONE FOOT OF WATER IN THE PARKING LOT.
Jun 6, 9:38 AM CDTFLASH FLOODWinfield, KSSTREET FLOODING OCCURRING IN WINFIELD. CITY GETTING BARRICADES OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS53 KICT 061328
FFWICT
KSC015-035-191-061830-
/O.NEW.KICT.FF.W.0045.190606T1328Z-190606T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
828 AM CDT Thu Jun 6 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Western Cowley County in south central Kansas...
  Southeastern Butler County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 130 PM CDT.

* At 828 AM CDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Arkansas City, Winfield, Oxford, Udall, South Haven, Atlanta, Geuda
  Springs, Latham, Rock, Hunnewell, Winfield City Lake and Strother
  Field Airport.

Additional rainfall amounts of 1 to 3 inches are possible in
the warned area.

This includes Interstate 35 between Mile Markers 1 and 14.
 
LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757

$$

JAKUB
2 follow-up statements
293 
WGUS73 KICT 061544
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1044 AM CDT Thu Jun 6 2019

KSC015-035-191-061830-
/O.CON.KICT.FF.W.0045.000000T0000Z-190606T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Butler KS-Sumner KS-
1044 AM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
WESTERN COWLEY...SOUTHEASTERN BUTLER AND SOUTHEASTERN SUMNER
COUNTIES...

At 1040 AM CDT, Doppler radar indicated showers and thunderstorms 
continuing to produce areas of moderate to heavy rain across the 
warned area. Up to five inches of rain have already fallen since 7 
AM. Additional thunderstorms are expected to redevelop this 
afternoon. Street flooding has already been reported in and around 
Winfield. Any additional rainfall will only aggravate ongoing 
flooding concerns.

Some locations that may experience flooding include...
Arkansas City, Winfield, Oxford, Udall, South Haven, Atlanta, Geuda
Springs, Latham, Rock, Hunnewell, Winfield City Lake and Strother
Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757

$$

KLEINSASSER
934 
WGUS73 KICT 061822
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
122 PM CDT Thu Jun 6 2019

KSC015-035-191-061826-
/O.CAN.KICT.FF.W.0045.000000T0000Z-190606T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Butler KS-Sumner KS-
122 PM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR WESTERN COWLEY...SOUTHEASTERN BUTLER
AND SOUTHEASTERN SUMNER COUNTIES IS CANCELLED...

Flash Flood waters have receded, therefore higher end flash flooding 
is no longer expected to pose a threat. Excessive runoff from 
earlier heavy rainfall could still cause some minor flooding 
problems. Please continue to heed any remaining road closures.

LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:36 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 6, 6:36 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Thu Jun 6 2019

.SHORT TERM...(Today through Saturday night)
Issued at 317 AM CDT Thu Jun 6 2019

The main challenge in the short term continues to be timing and
areal coverage of the convection.  Current satellite shows the 500mb
low now transiting out of New Mexico and into the Red River Valley.
This progged track will prevent any significant moisture transport
from getting into the region today and Friday. Despite this lack
of significant moisture transport, there is enough attendant
moisture with the upper low to keep the flooding threat in the
forecast. Mid levels have decent CAPE values in the 1500 range and
weak forcing with little or no steering currents. This sets up a
more pulse storm situation with chaotic motion. Due to the slow
motion of these storms, some localized heavy rain and flooding is
possible in low lying areas. This will especially be true in South
Central and Southeast Kansas where PW values are running 140-170%
above normal and the Skew-Ts have a distinct tropical look to
them this afternoon and evening. Additionally, the slow moving
system will keep the clouds in the region will keep the
temperatures down with many areas likely to be a little below
normal for this time of year.

Friday and Saturday, the upper level low will push out to the east
and will allow some clearing.  There will not be much if any CAA
behind the low and temperatures will recover some Friday.  Showers
and thunderstorms will continue to be possible during the day Friday
as the low pressure system moves out of the region.  PW values will
drop off a good amount for Friday.  This will help reduce the
flooding risk for Friday afternoon and evening however, steering
flow is still weak so some localized flooding can't be ruled out.
Saturday, southerly flow will return to the western areas of the CWA
and will allow temperatures to recover a little more toward normal
and the precipitation chances will diminish some as well.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 317 AM CDT Thu Jun 6 2019

The extended range starts out a little active for Sunday as the next
frontal system will encroach on the region.  This front is rather
strong and is likely to produce some showers and thunderstorms west
of I-135 Sunday afternoon and evening.  Moisture transport ahead of
the front is decent but does not have enough time to bring enough
moisture into the region to perpetuate a significant rain event
across the eastern half of the CWA but an isolated shower or
thunderstorm cannot be ruled out.  A strong high pressure system
will be pushing into the region Sunday evening and Monday which will
bring temperatures down significantly and are likely to be well
below normal for the start of next week.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 634 AM CDT Thu Jun 6 2019

Abundant low level moisture and a slow moving upper level low moving
across OK will lead to off and on widely scattered TSRA developing
across the area today.  Think the TSRA will become most numerous for
the afternoon hours, so went with -SHRA and VCTS for most locations
for the afternoon hours.  Pulse type nature, and very erratic
movement will lead to timing or location of the storms being
difficult.  So will go VCTS or VCSH in most of the tafs until the
evening hours. The upper low will make slow progress into ern OK
this evening, which will end the SHRA threat from west to the east,
ending in central KS by this evening.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  64  82  63 /  60  40  20   0
Hutchinson      80  61  82  62 /  60  40  10   0
Newton          81  63  80  62 /  60  40  20   0
ElDorado        81  63  80  63 /  60  40  20   0
Winfield-KWLD   80  63  81  62 /  70  50  20   0
Russell         82  60  83  60 /  50  20  10   0
Great Bend      81  60  82  60 /  50  20   0   0
Salina          82  62  83  62 /  60  20  10   0
McPherson       81  61  82  61 /  60  40  10   0
Coffeyville     81  65  82  64 /  60  60  30   0
Chanute         82  64  81  63 /  60  50  30  10
Iola            82  64  81  63 /  60  50  30  10
Parsons-KPPF    82  64  82  63 /  60  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ069>072-082-083-
091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, Jun 6, 4:19 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 AM CDT Thu Jun 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 AM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through much of the
day today and tonight. Most of these storms are expected to be slow
moving and could produce persistent heavy rain. Flash flooding is
possible, especially along and south of a line from Kingman to
Valley Center to Madison. A flash flood watch has been issued, see
the bulletin for details.

Areas to the north of this line are expected have scattered showers
and thunderstorms as well but storms are not expected to produce
flooding rains. A few strong storms with small hail and 50 mph winds
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms will linger on Friday for locations
mainly east of the Kansas turnpike. Some of these storms could be
locally strong with very heavy rainfall. Some localized flooding is
possible.

Showers and thunderstorms will again become possible, mainly west of
the turnpike Saturday night and Sunday. Some of these storms could
be locally strong with small hail and 50 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:04 PM CDTSpecial Weather StatementICTButler26 min
Jun 5, 7:29 PM CDTSpecial Weather StatementICTSedgwick61 min
Jun 5, 8:00 PM CDTSpecial Weather StatementICTButler45 min
Jun 5, 8:21 PM CDTSpecial Weather StatementICTHarper54 min
Jun 5, 8:50 PM CDTSpecial Weather StatementICTButler55 min
Jun 5, 9:01 PM CDTSpecial Weather StatementICTChase59 min
Jun 5, 9:07 PM CDTSevere Thunderstorm WarningICTButler, Chase32 min
Jun 5, 9:29 PM CDTAreal Flood WarningICTHarper, Kingman, Sedgwick, Sumner12 hr
Jun 5, 10:17 PM CDTSpecial Weather StatementICTChase58 min
Jun 5, 10:27 PM CDTAreal Flood WarningICTButler, Chase, Greenwood12 hr
Jun 6, 3:08 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more25 hr
Jun 6, 4:34 AM CDTAreal Flood WarningICTLincoln6 hr
Jun 6, 8:17 AM CDTAreal Flood WarningICTButler, Cowley, Sumner11 hr
Jun 6, 1:12 PM CDTRiver Flood WarningICTCowley13 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.